Vermont, 2007

Hail in Vermont, August 3, 2007

August 3, 2007 · NWS BTV · 6 events in 2 counties and zones

A cold front and mid-level disturbance moved into a hot and unstable airmass, with temperatures in the 90s and dewpoints in the mid to upper 60s, across Vermont during the afternoon of the 3rd. This resulted in scattered thunderstorms, some of which produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front and mid-level disturbance moved into a hot and unstable airmass, with temperatures in the 90s and dewpoints in the mid to upper 60s, across Vermont during the afternoon of the 3rd. This resulted in scattered thunderstorms, some of which produced large hail. Large hail reports included; Golf ball size (1.75 inches diameter) in Richford, Half-dollar size (1.25 inches diameter) in Richford (Franklin county), Quarter size (1.00 inch diameter) in Highgate Springs (Franklin county)...North Troy and Orleans (Orleans county), with Nickel size in North Troy and Orleans.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 3, 1:00 PM EST, 20 minutes earlier.

Area forecast discussion, Aug 3, 1:00 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
200 PM EDT FRI AUG 3 2007

.SYNOPSIS...
THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE TODAY...AND
COMBINED WITH AN APPROACHING UPPER LEVEL TROUGH OF LOW
PRESSURE...WILL SET THE STAGE FOR SCATTERED THUNDERSTORMS TO
DEVELOP MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. SOME
OF THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY
WINDS AND HAIL. COOLER AND DRIER AIR WILL RETURN TO THE NORTH
COUNTRY SATURDAY AND SUNDAY AS HIGH PRESSURE BUILDS INTO THE
REGION FROM CANADA.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED 105 PM FRIDAY

QUICK UPDATE TO FCST TO REFLECT ISSUANCE OF SVT TSTM WATCH #560 FOR
ENTIRE FA. LATEST ANALYSIS SHOWING RESIDUAL OUTFLOW BNDRYS FROM
PRIOR CONVECTION THIS MORNING LIE ACROSS NRN PORTIONS OF VT/NY ATTM.
THIS IS PROVIDING FOCUS FOR INITIAL TSRA DEVELOPMENT ACROSS THIS
REGION. LAPS ANALYSIS INDICATES CIN HAS VIRTUALLY DISSIPATED ACROSS
MUCH OF THE REGION...THUS EXPECT ADDL CONVECTIVE INITIATION...SOME
NEARING OR EXCEEDING SVR LIMITS TO CONTINUE OVER THE NEXT FEW HOURS.

MINOR UPDATE THIS MORNING TO REFLECT LATEST TRENDS IN SKY
COVER...AND TO ADDRESS ISOLATED THUNDER NE VT AND SCT CONVECTION
APPROACHING SRN VT. HAVE ALSO BROADENED TEMP RANGES SLIGHTLY ACROSS
SRN VT. AS ADDRESSED IN EARLIER SHIFT...LATEST ANALYSIS CONFIRMS
IDEA OF SCT ROBUST CONVECTION ACROSS AREA THIS AFTERNOON/EVENING
W/PASSG OF WEAK UPPER TROUGH AND ATTENDANT SFC FRONT. STEEP SFC TO
MID LVL LAPSE RATES IN EXCESS OF 6.5C/KM WILL ALLOW AMPLE
INSTABILITY IN EXCESS OF 2000 J/KG TO DEVELOP ACROSS THE AREA TODAY.
DESPITE LACK OF DISCRETE SHORTWAVE FEATURE AND RELATIVELY WEAK 0-6KM
SHEAR...FEEL PRESENCE OF SFC BNDRY AND ANY WIND SHIFT/TD
DISCONTINUITIES WILL BE MORE THAN SUFFICIENT TO SPARK SCATTERED
CONVECTION ACROSS AREA TODAY...SOME OF WHICH MAY APPROACH OR EXCEED
SVR THRESHOLDS. INDEED THIS HAS ALREADY HAPPENED THIS MORNING
ACROSS FRANKLIN CTY VERMONT ALONG INITIAL PRE-FRONTAL TROUGH BNDRY.
AGAIN...PRIOR FCSTS WORDING OF SCATTERED IN TERMS OF CONVECTIVE
COVERAGE APPEARS REASONABLE AND NOT ALL AREAS WILL RECEIVE RAINFALL
TODAY...ESP CENTRAL/SRN VT WHERE STRONG SUBSIDENCE/CAPPING WILL HOLD
SUSTAINED UPDRAFTS AT BAY FOR MUCH OF THE DAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
CANADIAN HIGH PRESSURE TO MOVE DOWN OVER THE AREA LATER TONIGHT AND
TAKE HOLD THROUGH SUNDAY. COOLER AND DRIER AIR MASS IS EXPECTED WITH
TEMPERATURES GETTING BACK TO SEASONAL NORMALS BOTH DAYS. SHOULD
SEE PLENTY OF SUNSHINE BOTH DAYS WITH SOME INCREASE IN CLOUDS
TOWARDS SUNDAY NIGHT. THIS IS IN RESPONSE TO A WARM FRONT THAT
WILL BE APPROACHING THE AREA LATE SUNDAY NIGHT INTO EARLY MONDAY
MORNING. SOME QUESTION AS TO PRECIPITATION CHANCES LATE SUNDAY NIGHT
AS UNCERTAINTY IS QUITE HIGH REGARDING TIMING OF WARM FRONT. CURRENT
GRIDS INDICATE SLIGHT CHANCE OF SHOWERS AFTER MIDNIGHT AND WILL
CONTINUE WITH THIS IDEA.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
COMPLICATED PATTERN IN EXTENDED WITH NO STRONG SIGNALS EARLY
ON...THUS WL HV CHC SHOWERY DAYS LATE MONDAY INTO MONDAY NIGHT AND
AGAIN TUESDAY NIGHT THRU WEDNESDAY. EXACT TIMING OF ONSET AND
ENDING TIMES OF SUMMERTIME PCPN AND EXTENDED PDS ALWAYS A
CHALLENGE.

WRMFNT SPRDS CLDS ACRS AREA DURG MONDAY AS WK SFC LO TRACKS NE
ACRS SRN CANADA. WL INDC CHC SHWRS LATE MON AND MON NGT. EXPC DRY
WEATHER FIRST PART OF TUE...BUT HV INDCD SLGT CHC SHWR...TO BLEND
WITH REGIONAL INDICATIONS.

FNTL BNDRY STAGNANTS ACRS NRN NEW ENG-CNTRL NY TUE NGT AND WED
AS A WEAK LOW PRES SYS MOVES E ALG FNTL BNDRY NR CANADIAN BORDER. WL
INTRODUCE CHC/SCT SHWRS/TSTMS LATE TUE INTO MIDDAY WED. IPVG CONDS
LATER WED AND WED NGT WITH JUST SLGT CHC SHWR...THEN DRY THURS AS
SFC HI PRES BUILDS ACRS NY/PA THURS.

&&

.AVIATION /18Z FRIDAY THROUGH TUESDAY/...
UPDATED 200 PM FRIDAY

=== THROUGH 18Z SATURDAY ===
SCT TSTMS ARE DEVELOPING AT 1745Z ALONG A LINE FROM NRN FRANKLIN
COUNTY VT SWWD ACROSS THE NRN ADIRONDACKS. STORMS WILL INCREASE IN
COVERAGE AND INTENSITY THRU THE PEAK HEATING HRS THIS AFTN RESULTING
IN BRIEF HVY RAIN AND POTENTIAL SVR WIND GUSTS WITH STRONGER CORES.
CONDITIONS AT THE TAF SITES WILL GENERALLY BE VFR EXPECT BRIEFLY IFR
WITH PASSAGE OF TSTMS. STORM MOTIONS SUGGEST STRONGER GUSTS
ASSOCIATED WITH GUST FRONTS WILL COME OUT OF A WLY DIRECTION...WITH
GUSTS APPROACHING SVR LIMITS POSSIBLE LOCALLY THRU THIS EVENING.

ACTIVITY DECREASES BY LATE THIS EVENING WITH SFC BNDRY/FRONT
CLEARING THE CWA TO THE EAST BY MIDNIGHT. WINDS WILL GENERALLY SHIFT
TO THE WEST FOLLOWING THE BNDRY LATE THIS EVENING/OVERNIGHT...THEN
BECOMING NWLY AROUND 10KTS EARLY SATURDAY WITH MOSTLY CLR SKIES
EXPECTED.

=== 18Z SATURDAY THROUGH TUESDAY ===
SFC HIGH PRESSURE OVER THE GREAT LAKES REGION AT 18Z SATURDAY BUILDS
EWD OVER THE NORTH COUNTRY THRU 18Z SUNDAY BRINGING LIGHT WINDS AND
VFR CONDITIONS. RETURN SWLY LOW-LEVEL FLOW BY MONDAY AFTN BRINGS A
CHANCE OF SHOWERS AND THUNDERSTORMS...FOLLOWED BY CONTINUED CHANCE
FOR SHOWERS/TSTMS MONDAY NIGHT AS NEXT SFC COLD FRONT APPROACHES THE
AREA FROM THE WEST PER 12Z GFS. PERIODS OF MVFR CONDITIONS CAN
THEREFORE BE EXPECTED MONDAY AFTN THRU MONDAY NIGHT.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...EVENSON
NEAR TERM...JMG
SHORT TERM...EVENSON
LONG TERM...SFH
AVIATION...BANACOS
Hazardous weather outlook, Aug 3, 12:04 PM EST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
104 PM EDT FRI AUG 3 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-041715-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
104 PM EDT FRI AUG 3 2007

...SEVERE THUNDERSTORM WATCH 560 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

HANSON

In the hours before

Special weather statement, Aug 3, 7:24 AM EST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
824 AM EDT FRI AUG 3 2007

VTZ003-004-031330-
ORLEANS-ESSEX-
INCLUDING...NEWPORT
825 AM EDT FRI AUG 3 2007

AT 823 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS FROM SOUTH NEWPORT TO DERBY
CENTER...MOVING NORTHEAST AT 30 MPH.

STRONG THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH NORTHERN ORLEANS
AND ESSEX COUNTIES THROUGH 930 AM.

THESE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING. SEEK
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

HANSON
Special weather statement, Aug 3, 1:05 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
205 PM EDT FRI AUG 3 2007

NYZ030-031-034-031830-
WESTERN ESSEX-WESTERN CLINTON-SOUTHERN FRANKLIN-
INCLUDING...SARANAC LAKE
205 PM EDT FRI AUG 3 2007

AT 201 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SARANAC LAKE...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE 6 MILES SOUTH OF VERMONTVILLE...6 MILES
NORTH OF LAKE PLACID BY 220 PM...NEAR FRANKLIN FALLS AND 8 MILES WEST
OF WILMINGTON BY 230 PM.

SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT.

HANSON

The radar

The Burlington radar (KCXX), 67 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Franklin

When
August 3, 1:20 PM EST
Where
Franklin County, Richford
Measured
1.75 in hail
Reported by
Public
Coordinates
45.000, -72.670

Golf ball size hail reported at Richford country club.

Hail, Franklin

When
August 3, 1:24 PM EST
Where
Franklin County, Richford
Measured
1.25 in hail
Reported by
Post Office
Coordinates
45.000, -72.670

Half dollar size hail reported at Richford post office.

Hail, Orleans

When
August 3, 1:50 PM EST
Where
Orleans County, North Troy
Measured
0.88 in hail
Reported by
Post Office
Coordinates
45.000, -72.400

Penny to nickel size hail reported at North Troy post office.

Hail, Orleans

When
August 3, 2:00 PM EST
Where
Orleans County, North Troy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.000, -72.400

Quarter size hail reported by spotter.

Hail, Franklin

When
August 3, 2:30 PM EST
Where
Franklin County, Highgate Spgs
Measured
1 in hail
Reported by
Public
Coordinates
44.970, -73.100

Quarter size hail reported at general store in Highgate Springs.

Hail, Orleans

When
August 3, 3:28 PM EST
Where
Orleans County, Orleans
Measured
1 in hail
Reported by
Post Office
Coordinates
44.820, -72.200

Quarter size hail reported, as well as several other reports of penny to nickel size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41158, 41159, 41160, 41161, 41162, 41163.